Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 240, NWS Dodge City, KS

August 17, 2011Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2011, 12:10 AM MDT for Hamilton County, Kearny County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2011, 12:10 AM MDT (06:10 UTC)
Expired
Aug 17, 2011, 1:00 AM MDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:10 AM MDTTSTM WND GST 63Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3088 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS53 KDDC 170610
SVRDDC
KSC075-093-170700-
/O.NEW.KDDC.SV.W.0240.110817T0610Z-110817T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM MDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS...
  WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 100 AM MDT/200 AM CDT/

* AT 1207 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF SYRACUSE...
  AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  KENDALL...
  KENDALL...
  MAINLY RURAL AREAS OF HAMILTON AND WESTERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3826 10166 3826 10144 3776 10141 3781 10183
      3811 10196
TIME...MOT...LOC 0611Z 241DEG 12KT 3803 10166
WIND...HAIL 60MPH <.50IN

$$

RUSSELL
2 follow-up statements
314 
WWUS53 KDDC 170627
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
127 AM CDT WED AUG 17 2011

KSC075-093-170700-
/O.CON.KDDC.SV.W.0240.000000T0000Z-110817T0700Z/
KEARNY KS-HAMILTON KS-
1227 AM MDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON AND
WESTERN KEARNY COUNTIES UNTIL 100 AM MDT/200 AM CDT/...

AT 1218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF KENDALL...AND MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KENDALL...
  MAINLY RURAL AREAS OF HAMILTON AND WESTERN KEARNY COUNTIES.


SEVERE WIND GUSTS OF 62 MPH WERE RECORDED AT THE SYRACUSE AIRPORT AT 
1210 AM CDT OR 110 AM CDT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3826 10166 3826 10144 3776 10141 3781 10183
      3811 10196
TIME...MOT...LOC 0624Z 241DEG 11KT 3804 10156
WIND...HAIL 60MPH <.50IN

$$

RUSSELL
576 
WWUS53 KDDC 170657
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 AM CDT WED AUG 17 2011

KSC075-093-170706-
/O.EXP.KDDC.SV.W.0240.000000T0000Z-110817T0700Z/
KEARNY KS-HAMILTON KS-
1257 AM MDT WED AUG 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND WESTERN KEARNY
COUNTIES WILL EXPIRE AT 200 AM CDT/100 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS IN EXCESS OF 40 MPH ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM THROUGH 3 AM FOR FAR SOUTHEASTERN 
HAMILTON COUNTY AND WESTERN KEARNY COUNTY.

LAT...LON 3826 10166 3826 10144 3776 10141 3781 10183
      3811 10196
TIME...MOT...LOC 0656Z 241DEG 11KT 3809 10145

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:19 PM MDT, 9 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 2:19 PM MDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT TUE AUG 16 2011

.DISCUSSION...

DAYS 1-2...

12Z TUESDAY 700MB UPPER AIR ANALYSIS INDICATED +14 TO +15C
TEMPERATURES ACROSS SOUTHWEST KANSAS. MOISTURE ACROSS SOUTHWEST
KANSAS THIS MORNING WAS LOCATED ABOVE 700MB LEVEL ALONG WITH SOME
WEAK 700MB WIND CONFLUENCE/TROUGH AXIS APPEARING TO BE RELATING
WELL TO SOME LINGERING HIGH BASED PRECIPITATION. THIS AREA HAS
BEEN MOVING STEADILY EAST/SOUTHEAST AND CURRENTLY EXTRAPOLATION
HAS THIS AREA OF MOISTURE/FORCING CROSSING SOUTH CENTRAL KANSAS
DURING THE LATE AFTERNOON/EARLY EVENING. AT THIS TIME WILL
CONTINUE TO FOLLOW THE LATEST RADAR TREND FOR TAPERING
PRECIPITATION OFF LATE TODAY/EARLY TONIGHT. NORTH OF THIS AREA MID
LEVELS WERE STARTING TO COOL AS A COLD FRONT SLIDES SOUTH ACROSS SOUTHWESTERN
KANSAS. BEHIND THIS FRONT HIGHER LOWER LEVEL MOISTURE AND
IMPROVING MUCAPES BETWEEN 1000-1500J/KG WERE OBSERVED BASED ON SURFACE
OBSERVATIONS AND LAPS DATA. MODELS SOUNDINGS HOWEVER SUGGEST MID
LEVEL TEMPERATURES WILL STAY WARM ENOUGH TO INHIBIT CONVECTION
LATE TODAY NEAR THIS SURFACE BOUNDARY. WILL CONTINUE TO MONITOR
THIS AREA FOR ISOLATED STORMS LATE TODAY BUT AT THIS TIME AM
LEANING AWAY FROM INTRODUCING SMALL CHANCES FOR LATE DAY
CONVECTION MUCH FURTHER NORTH THAN DODGE CITY AND JOHNSON.

FURTHER WEST AN UPPER LEVEL TROUGH WHICH WAS ASSOCIATED WITH
RIGHT ENTRANCE REGION OF A 250 JET BASED ON 12Z ANALYSIS WILL
BEGIN TO CROSS THE ROCKIES DURING THE EARLY AFTERNOON. AS THIS
SYSTEM MOVES OUT INTO THE PLAINS EARLY TONIGHT ANOTHER AREA OF
THUNDERSTORMS CAN BE EXPECTED GIVEN THE MOIST UPSLOPE FLOW AND
FORECAST LATE DAY INSTABILITY. ALTHOUGH THE LATE DAY STORMS ACROSS
SOUTHERN KANSAS APPEAR TO BE DIURNAL IN NATURE THE STORMS
DEVELOPING ACROSS NORTHEAST COLORADO SHOULD PERSIST INTO THE
OVERNIGHT HOUR AND FOLLOW THE UPSLOPE LOW LEVEL MOISTURE AXIS THAT
WILL EXIST AHEAD OF EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS
TIME BOTH THE NAM AND GFS PLACES THIS MOIST AXIS ACROSS NORTHERN
KANSAS SO WILL INITIAL THOUGHTS THIS MORNING WILL BE TO KEEP
PRECIPITATION CHANCES GOING IN THE NORTH OVERNIGHT.

THE COLD FRONT IS FORECAST TO STALL OUT IN THE PANHANDLE OF TEXAS
AND WESTERN OKLAHOMA BY WEDNESDAY MORNING AS A SURFACE HIGH BEGINS
TO SETTLE INTO THE EASTERN POTIONS OF NEBRASKA AND KANSAS. 00Z
THURSDAY 850MB TEMPERATURES SUGGESTING HIGHS WILL STRUGGLE TO
REACH THE UPPER 80S IN THE NORTH WHILE NEAR THE OKLAHOMA BORDER
HIGHS ARE EXPECTED TO CLIMB TO AROUND 95.

WEDNESDAY NIGHT AND THURSDAY THE SURFACE BOUNDARY IN THE TEXAS
PANHANDLE WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT.
ISENTROPIC LIFT, WARM AIR ADVECTION DEVELOPING AHEAD OF THIS FRONT
WEDNESDAY NIGHT GIVING RISE TO ANOTHER ROUND OF
THUNDERSTORMS...ESPECIALLY NORTH OF HIGHWAY 156.

BY THURSDAY AFTERNOON THIS FRONT SHOULD BEGIN TO LIFT NORTHEAST
OF THE HAYS AREA AS WARMER AIR STARTS TO SPREAD BACK INTO
SOUTHWEST KANSAS. BASED ON 850MB TEMPERATURE TRENDS THE NAM WAS
THE QUICKEST WITH THE WARMUP ON THURSDAY FOR SOUTHWEST KANSAS
FOLLOWED BY THE ECMWF AND THEN THE COOLER GFS. STILL NOT
COMPLETELY CONFIDENT ON HOW QUICKLY TEMPERATURES WILL REBOUND BUT
ALL MODELS DO SUGGEST A RETURN TO 100 DEGREE WEATHER QUICKER THAN
WHAT WAS ADVERTISED YESTERDAY. AS A RESULT HAVE DECIDED TO GO WITH
THE ECMWF AS A GUIDE FOR HIGHS.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE WEAK UPPER LEVEL RIDGING DRIFTING EAST
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS FRIDAY RESULTING IN
FAIRLY DRY AND WARM CONDITIONS ACROSS MUCH OF WESTERN KANSAS. AN
UPPER LEVEL TROUGH OF LOW PRESSURE IS PROGGED TO SWING EAST ACROSS
THE EXTREME NORTHERN PLAINS FRIDAY BRINGING THE POSSIBILITY FOR
THUNDERSTORMS ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL PLAINS
ENTERING INTO THE WEEKEND. AN ATTENDANT COLD FRONT IS PROJECTED TO
MOVE SOUTH INTO WESTERN KANSAS DURING THE DAY SATURDAY BEFORE
STALLING OUT SOMEWHERE GENERALLY NEAR AND ALONG THE OKLAHOMA BORDER.
NEAR SURFACE FORCING IN THE VICINITY OF THE BOUNDARY COMBINED WITH
THE PRESENCE OF AMPLE LOW LEVEL MOISTURE AND INCREASING MID/UPPER
LEVEL INSTABILITY WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF WESTERN KANSAS SATURDAY INTO EARLY SUNDAY.
HOWEVER, WIDESPREAD STORM DEVELOPMENT IS NOT EXPECTED WITH THE
STRENGTH OF A WESTERLY FLOW ALOFT REMAINING JUST BARELY OFF TO OUR
NORTH. WILL KEEP 30S POPS ACROSS OUR SOUTH WHERE THE FRONTAL
BOUNDARY IS EXPECTED TO SET UP WITH SLIGHT POPS NORTH. THUNDERSTORMS
WILL BE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY AS SURFACE HIGH
PRESSURE IN THE UPPER MIDWEST HELPS PLACE WESTERN KANSAS UNDER THE
INFLUENCE OF AN EASTERLY UPSLOPE REGIME. MEANWHILE, THE FRONTAL
BOUNDARY IS EXPECTED TO BE LOCATED GENERALLY SOMEWHERE ACROSS
SOUTHWESTERN KANSAS. WILL KEEP SLIGHT POPS IN SUNDAY WITH PLENTY OF
UNCERTAINTY REMAINING AS TO WHERE THE FRONTAL BOUNDARY WILL BE.

TEMPERATURES ARE EXPECTED TO BE JUST ABOVE SEASONAL FRIDAY AS UPPER
LEVEL RIDGING TRANSITIONS EAST ACROSS THE CENTRAL PLAINS. A WARM
FRONT ATTENDANT TO AN AREA OF STRENGTHENING LOW PRESSURE ACROSS
SOUTHEASTERN COLORADO IS PROJECTED TO LIFT NORTH ACROSS SOUTHWEST
AND SOUTH CENTRAL KANSAS THROUGH THE DAY FRIDAY. THE GFS AND ECMWF
SHOW H85 TEMPERATURES RANGING FROM THE UPPER 20S(C) ACROSS OUR FAR
EASTERN ZONES TO JUST ABOVE 30C WEST. SHOULD SEE HIGHS PRIMARILY IN
THE 90S(F) ACROSS THE CWA FRIDAY AFTERNOON WITH NEAR 100F POSSIBLE
ACROSS OUR SOUTHERN ZONES. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED
SATURDAY, AT LEAST ACROSS MORE NORTH AND NORTHWESTERN ZONES, AS A
COLD FRONT BEGINS TO PUSH INTO WESTERN KANSAS BY SATURDAY AFTERNOON.
TEMPERATURES ARE LIKELY TO REMAIN ANYWHERE FROM NEAR TO JUST ABOVE
SEASONAL THROUGH THE MIDDLE PART OF NEXT WEEK AS UPPER LEVEL RIDGING
REDEVELOPS ACROSS THE INTERMOUNTAIN WEST.

&&

.AVIATION...

A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND A COLD FRONT
AS IT SINKS SOUTH FROM SOUTHWEST KANSAS INTO THE OKLAHOMA AND TEXAS
PANHANDLES TONIGHT. ANY STORMS THAT DEVELOP THIS EVENING ARE
EXPECTED TO BE MAINLY SOUTH OF A KGCK TO KDDC LINE WITH STORMS
POSSIBLE IN THE VICINITY OF KHYS IN THE LATE OVERNIGHT HOURS.
OUTSIDE OF ANY CONVECTION, VFR CONDITIONS ARE EXPECTED TO PREVAIL AT
ALL TAF SITES THROUGH WEDNESDAY MORNING. WINDS WILL BE NORTHEAST TO
EASTERLY 10 TO 20KT BEHIND THE COLD FRONT AS IT MOVES SOUTH INTO
OKLAHOMA AND THE TEXAS PANHANDLE THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  69 102 /  10  10  20  10
GCK  69  92  68 101 /  20  10  20  10
EHA  67  94  68 100 /  20  10  10  10
LBL  70  97  69 101 /  20  10  10  10
HYS  69  88  68 100 /  20  10  20  10
P28  74  96  73 102 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Aug 16, 4:13 AM MDT, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
513 AM CDT TUE AUG 16 2011

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
513 AM CDT TUE AUG 16 2011 /413 AM MDT TUE AUG 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL
AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY...POSSIBLY DAMAGING WINDS. A FEW
OF THE STORMS COULD ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON
AND EVENING AND AGAIN LATE FRIDAY AFTERNOON AND EVENING. A FEW OF
THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Aug 16, 11:01 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 AM CDT WED AUG 17 2011

KSZ061-170600-
HAMILTON-
1101 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...

AT 1057 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3811 10155 3774 10154 3775 10203 3811 10198
TIME...MOT...LOC 0501Z 297DEG 13KT 3799 10189

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:01 PM MDTSpecial Weather StatementDDCHamilton59 min
Aug 16, 11:08 PM MDTSevere Thunderstorm WarningDDCHamilton35 min
Aug 17, 2:29 PM MDTSpecial Weather StatementDDCKiowa46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.